Do supplements have side effects?

0
2356

Calcium carbonate and constipation

What’s good for your bones must also be good for your gut—or so one might think.

But calcium carbonate—an essential mineral that supports bone health, teeth, muscle function, heart rhythm and more—can cause constipation and other intestinal distress such as gas and bloating.

Why?

One possible culprit is that you may be receiving adequate calcium in your diet alone, and augmenting it with a calcium supplement may lead to elevated calcium levels. “Constipation is a well-known side effect of elevated calcium levels, and even mild elevations may be enough to alter one’s bowel habits,” Zocdoc confirms.

Your solution? Discussing the need for a calcium supplement with your doctor and determining if your calcium levels warrant a supplement.

If so, you can ease your tummy troubles by switching from calcium carbonate to calcium citrate, because, as the Mayo Clinic points out, “calcium carbonate is the most constipating.” Further, be sure to follow a diet that’s rich in fiber—and drink plenty of water.

Magnesium citrate and diarrhea

Speaking of stomach woes: Magnesium, a fundamental mineral involved in hundreds of different body processes (including energy, protein synthesis and the regulation of blood pressure), may be magnificent—but it might also cause diarrhea in excess.

To avoid spending hours behind the closed door of your bathroom, strategize smartly. First, shy away from taking your daily dose in a single sitting—even if you want to be over and done with it immediately. Rather, take small quantities of magnesium throughout the day.

Additionally, much like calcium (and all of the nutrients mentioned here), take only as much magnesium as you need; excessive amounts can engender or worsen these intestinal complications.

Better yet, fill your plate with magnesium-abundant eats, such as spinach, Swiss chard, bananas and almonds. Focusing on fueling your magnesium levels through food may put you in a place where you won’t need a supplement—just be sure to check with your doctor first (and along the way).

Vitamin D and kidney stones

Frequently referred to as the sunshine vitamin, vitamin D supports a number of crucial functions, including bone health, immunity, brain performance and mood. It can also be a huge boon for the skin, leading to enhanced smoothness and radiance.

That said, vitamin D can also create more ows than wows: In 2012, findings published by The Endocrine Society’s 94th Annual Meeting revealed that “long-term supplementation with calcium and vitamin D may be linked to the increased risk of kidney stones”—robust, crystalline mineral materials that can be exceptionally painful to expel.

The remedy? Discussing with your doctor (a recurring, and necessary, theme here) and taking the proper tests and precautions to ensure that you don’t have excess vitamin D levels. “…it is possible that long-term use of supplements causes hypercalciuria and hypercalcemia, and this can contribute to kidney stones,” Medical News Today reports. “For these reasons, it is important to monitor blood and urine calcium levels in people who take these supplements on a long-term basis.”